Notre Dame Journal of Formal Logic

Indiscernible Extraction and Morley Sequences

Sebastien Vasey

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We present a new proof of the existence of Morley sequences in simple theories. We avoid using the Erdős–Rado theorem and instead use only Ramsey’s theorem and compactness. The proof shows that the basic theory of forking in simple theories can be developed using only principles from “ordinary mathematics,” answering a question of Grossberg, Iovino, and Lessmann, as well as a question of Baldwin.

Article information

Notre Dame J. Formal Logic Volume 58, Number 1 (2017), 127-132.

Received: 3 May 2014
Accepted: 9 June 2014
First available in Project Euclid: 2 December 2016

Permanent link to this document

Digital Object Identifier

Primary: 03C45: Classification theory, stability and related concepts [See also 03C48]
Secondary: 03B30: Foundations of classical theories (including reverse mathematics) [See also 03F35] 03E30: Axiomatics of classical set theory and its fragments

forking Morley sequences dual finite character simple theories


Vasey, Sebastien. Indiscernible Extraction and Morley Sequences. Notre Dame J. Formal Logic 58 (2017), no. 1, 127--132. doi:10.1215/00294527-3800865.

Export citation


  • [1] Adler, H., “Thorn-forking as local forking,” Journal of Mathematical Logic, vol. 9 (2009), pp. 21–38.
  • [2] Baldwin, J. T., “The use of replacement in model theory,” Foundations of Mathematics (FOM) mailing list, 28 January 2010,
  • [3] Baldwin, J. T., “How big should the monster model be?,” pp. 30–51 in Logic without Borders, edited by Å. Hirvonen, J. Kontinen, R. Kossak, and A. Villaveces, vol. 5 of Ontos Mathematical Logic, de Gruyter, Boston, 2015.
  • [4] Chernikov, A., “Theories without the tree property of the second kind,” Annals of Pure and Applied Logic, vol. 165 (2014), pp. 695–723.
  • [5] Grossberg, R., J. Iovino, and O. Lessmann, “A primer of simple theories,” Archive for Mathematical Logic, vol. 41 (2002), pp. 541–80.
  • [6] Harnik, V., “Stability theory and set existence axioms,” Journal of Symbolic Logic, vol. 50 (1985), pp. 123–37.
  • [7] Harnik, V., “Set existence axioms for general (not necessarily countable) stability theory,” Annals of Pure and Applied Logic, vol. 34 (1987), pp. 231–43.
  • [8] Kaplan, I., personal communication, March 2014.
  • [9] Kaplan, I., and S. Shelah, “A dependent theory with few indiscernibles,” Israel Journal of Mathematics, vol. 202 (2014), 59–103.
  • [10] Kim, B., “Simplicity, and stability in there,” Journal of Symbolic Logic, vol. 66 (2001), pp. 822–36.
  • [11] Makkai, M., “A survey of basic stability theory, with particular emphasis on orthogonality and regular types,” Israel Journal of Mathematics, vol. 49 (1984), pp. 181–238.
  • [12] Shelah, S., “Simple unstable theories,” Annals of Mathematical Logic, vol. 19 (1980), pp. 177–203.
  • [13] Shelah, S., “Monadic logic: Hanf numbers,” pp. 203–23 in Around Classification Theory of Models, vol. 1182 of Lecture Notes in Mathematics, Springer, Berlin, 1986.
  • [14] Tent, K., and M. Ziegler, A Course in Model Theory, vol. 40 of Lecture Notes in Logic, Cambridge University Press, Cambridge, 2012.
  • [15] Tsuboi, A., “Dividing and forking: A proof of the equivalence,” RIMS Kokyuroku, vol. 1888 (2014), pp. 23–27.